Alert archive / Iowa / Tornado Warnings in 2025

Tornado Warning 19, NWS Des Moines, IA

August 11, 2025Appanoose County, Davis County, Iowa

NWS Des Moines, IA issued this tornado warning at Aug 11, 2025, 9:18 PM CDT for Appanoose County, Davis County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2025, 9:18 PM CDT (02:18 UTC)
Expired
Aug 11, 2025, 9:45 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Appanoose County, IA, Davis County, IA

The radar

The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

436 
WFUS53 KDMX 120218
TORDMX
IAC007-051-120245-
/O.NEW.KDMX.TO.W.0019.250812T0218Z-250812T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
918 PM CDT Mon Aug 11 2025

The National Weather Service in Des Moines has issued a

* Tornado Warning for...
  Northwestern Davis County in southeastern Iowa...
  East central Appanoose County in south central Iowa...

* Until 945 PM CDT.

* At 918 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Moulton, or 10 miles east of Centerville, moving
  northeast at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lake Wapello State Park around 925 PM CDT.

Other locations impacted by this tornadic thunderstorm include Lake
Wapello State Park, Bloomfield Municipal Airport, Drakesville, and
Moulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4063 9270 4073 9278 4088 9255 4071 9238
TIME...MOT...LOC 0218Z 239DEG 21KT 4072 9266 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Dodson
1 follow-up statement
170 
WWUS53 KDMX 120244
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
944 PM CDT Mon Aug 11 2025

IAC007-051-120252-
/O.EXP.KDMX.TO.W.0019.000000T0000Z-250812T0245Z/
Davis IA-Appanoose IA-
944 PM CDT Mon Aug 11 2025

...THE TORNADO WARNING FOR NORTHWESTERN DAVIS AND EAST CENTRAL
APPANOOSE COUNTIES WILL EXPIRE AT 945 PM CDT...

The Tornado Warning that was previously in effect has been reissued 
for Davis County and is in effect until 1030 PM. Please refer to 
that bulletin for the latest severe weather information. The storm 
and tornado threat has ended in Appanoose County.

Remember, a Tornado Warning still remains in effect for Davis 
County. 

LAT...LON 4063 9270 4073 9278 4088 9255 4071 9238
TIME...MOT...LOC 0242Z 239DEG 21KT 4079 9250 

$$

Dodson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 11, 6:45 PM CDT, 2 hours 33 minutes earlier. Its key messages:

  • More storms later today and tonight, mainly central and south. A narrow band of heavy rain could occur.
  • Mostly dry Tuesday though a narrow window for showers or storms may occur with a boundary passage.
  • Next chance for storms arrives Wednesday night and Thursday and very warm Friday and Saturday.
Area forecast discussion, Aug 11, 6:45 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
645 PM CDT Mon Aug 11 2025

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- More storms later today and tonight, mainly central and south.
  A narrow band of heavy rain could occur.

- Mostly dry Tuesday though a narrow window for showers or
  storms may occur with a boundary passage.

- Next chance for storms arrives Wednesday night and Thursday
  and very warm Friday and Saturday.

&&

.DISCUSSION...
Issued at 245 PM CDT Mon Aug 11 2025

Showers have been lifting slowly north across southern Iowa today
though erosion on the northern side continues to occur with dry air
in the lowest 10 kft along Interstate 80 and northward. Surface
observations show a circulation over east central Kansas and this is
weakly showing up in the surface pressure analysis. Model guidance
is beginning to pick up on this feature aloft with a more compact
close 850 mb low that will lift slowly northeast and into southern
Iowa overnight. As this 850 mb low lifts north, a focused region of
moisture transport and low level jet will point into parts of
central and southern Iowa. The CAM simulated reflectivity solutions
appear to be having trouble resolving the current features in Kansas
and may be underdone with thunderstorm coverage overnight. The RAP13
has performed well with the feature the past 2 days and will use it
as a forecast foundation overnight with supplemental fields from the
NAM and GFS. Overall, expect showers and storms to increase in
coverage over Missouri and lift into southern Iowa later this
afternoon and evening and into central and southeast Iowa later this
evening and overnight. The precipitation potential placement fields
show a broad area of potential mainly south of Interstate 80 this
evening then a deformation like regions of storm and backbuilding
potential into central Iowa near the Des Moines metro and
east/northeast towards Cedar Rapids. Sounding profiles saturate so
the overall instability will lower and mid-level lapse rates are a
less than optimal 6 C/km. So while some thunderstorm outflow is
possible, the overall severe weather threat is low. Should note,
there is the potential for a few funnel clouds yet this afternoon
with any new updrafts but the overall potential is low with higher
LCLs this afternoon and minimal stretching potential. The main
hazard potential overnight is again for a ribbon of heavy rainfall,
in particular where that deformation like thunderstorm band could
setup. That band is a feature the CAMs have not locked on to. Warm
cloud depths with the saturation approach 14 kft again. Slow storm
motions of 20 kts or less and the potential for training in a
moisture rich environment with 2"+ PWAT values also favor the
potential for heavy rain. The main concern is if this may set up
over a metro area such as Des Moines. More hydrology impacts could
occur if a band of 3 to 5 inches occurs. In rural areas, the impacts
would be less. No headlines at this time as it is a lower confidence
forecast for occurrence and actual band placement if it did occur but
this is our focus going into the overnight.

The main upper level system swings through on Tuesday with a
boundary moving through the state during the afternoon and evening.
A few showers and storms may occur as the boundary moves through the
state but overall tonight's moisture will be cleared out of the area
and profiles will be much drier and will limit convective
development to a confined area. Ridge of high pressure moves into
Iowa Tuesday night into Wednesday. A shift to more zonal upper level
flow Wednesday night will bring a short wave towards Iowa overnight
into Thursday while theta-e advection develops on the backside of
the departing high pressure. This will bring at least token chances
for storms to Iowa. Upper level high pressure ridging will follow
and will bring the return of high temperatures in the 90s. More
chances for storms occur over the weekend, especially over northern
Iowa near the peak of the ridge.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 636 PM CDT Mon Aug 11 2025

VFR cloud cover spans much of the state this evening, although a
few to scattered deck around 1000ft to 2000ft is present as
well. An area of light to occasionally moderate rain currently
resides over southern and south central Iowa, which is
producing MVFR to IFR conditions where the heavier showers are
located. Lightning has been sparse through this region, mainly
just occurring with stronger pulses in the activity. Therefore,
while lightning is still possible at both KOTM and KDSM this
evening into the overnight, have switched to PROB30 mention
rather than TEMPO, as it's unlikely TSRA will be occurring for
half of the period. If lightning confidence increases or appears
imminent, will amend accordingly. Gusty winds also can't be
ruled out with any storms, but winds have remained light with
most of the shower activity.

Through the overnight and into Tuesday morning, will see MVFR to
IFR ceilings develop over southern and eastern Iowa, mainly
impacting KOTM, KALO and potentially KDSM. There is also a
signal for fog development in the morning hours, but exact
location hasn't been easy to nail down, so kept it general for
now. More isolated showers and potentially a thunderstorm are
possible tomorrow afternoon, mainly north and northeast.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Donavon
AVIATION...Dodson
Hazardous weather outlook, Aug 11, 4:45 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
445 PM CDT Mon Aug 11 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-122145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
445 PM CDT Mon Aug 11 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Showers and storms possible, mainly south to southeast. The threat
for severe weather is low. Locally heavy rain possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Intermittent thunderstorm chances exist through the period, but
chances remain low (<30%) at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 11, 4:12 PM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
412 PM CDT Mon Aug 11 2025

IAZ044>046-057>059-120000-
Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-
Including the cities of Denison, Carroll, Jefferson, Audubon,
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee,
and Adel
412 PM CDT Mon Aug 11 2025

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

WHAT...Funnel clouds are possible due to current atmospheric
conditions. These funnel clouds are typically brief, drop only a
few hundred feet from the cloud base, and rarely become a tornado
or cause damage.

WHERE...Portions of west central Iowa.

WHEN...Now until 700 PM.

IMPACTS...None expected.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...If a funnel cloud is spotted,
report it to the National Weather Service. If a tornado warning
becomes necessary, take appropriate action.

Dodson

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:39 PM CDTTornado WarningDMXDavis51 min
Aug 11, 9:41 PM CDTTornado WarningDMXDavis23 min

Nearby

Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.